Wyoming, 2009

Damaging Winds in Wyoming, June 30, 2009

June 30, 2009 · NWS RIW · 2 events in 1 county or zone

Thunderstorms moving down the Wind River Valley produced strong winds northwest of Morton and near Riverton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms moving down the Wind River Valley produced strong winds northwest of Morton and near Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 2:34 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 2:34 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT TUE JUN 30 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING HOURS. SHOWERS TODAY HAVE BEEN PULSE-DRIVEN WITH
PERIODS OF SMALL HAIL AND GUSTY WIND. THIS ENVIRONMENT WILL
CONTINUE THIS EVENING...ALLOWING ADDITIONAL STORMS TO EXPERIENCE
SIMILAR THREATS. SHOWER COVERAGE WILL WEAKEN DURING THE OVERNIGHT
HOURS WITH THE LOSS OF DAYTIME HEATING. ANOTHER WAVE OVER THE
DESERT SOUTHWEST WILL MOVE NORTHEASTWARD TONIGHT...AND WILL MOVE
INTO SOUTHWESTERN WYOMING BY WEDNESDAY MORNING BRINGING ISOLATED
SHOWERS AND THUNDERSTORMS.

MOVEMENT OF THIS WAVE ALONG WITH THE PASSAGE OF A WEAK JET STREAK
AND ITS ASSOCIATED DYNAMICS...WILL CONTINUE THROUGH THE AREA. THIS
WILL BRING INCREASED WIND AND SCATTERED SHOWER AND THUNDERSTORM
COVERAGE WEDNESDAY...ESPECIALLY ACROSS NATRONA AND JOHNSON COUNTIES.
SOME STORMS MAY INCLUDE THREATS OF GUSTY WIND AND SMALL HAIL. THESE
UPSWINGS IN AFTERNOON MOISTURE AND DYNAMICS WILL RESULT IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS INTO THURSDAY AND FRIDAY.
MOST SHOWERS WILL WEAKEN AFTER MIDNIGHT EACH NIGHT WITH ACTIVITY
DEVELOPING AGAIN DURING THE AFTERNOON AND EVENING.

TEMPERATURES WILL COOL SLIGHTLY FOR WEDNESDAY WITH THESE SLIGHTLY
COOLER TEMPERATURES CONTINUE THROUGH THE NEXT COUPLE DAYS. BASIN
LOCATIONS EAST OF THE DIVIDE WILL SEE TEMPERATURES IN THE MID TO
HIGH 80S...WITH AREAS WEST OF THE DIVIDE SEEING VALUES IN THE 70S.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
HARD TO PINPOINT ALL THE DETAILS THIS FAR OUT BUT IT DOES APPEAR
THAT THERE WILL SEVERAL ACTIVE THUNDERSTORM DAYS BETWEEN FRIDAY
AND SUNDAY. MONSOONAL MOISTURE WILL INTERACT WITH SEVERAL SHORTWAVES
IN THE WEST TO NORTHWEST FLOW AND SURGES OF WWD MOVING LOW LEVEL.
MOISTURE EAST OF THE DIVIDE WILL LIKELY PRODUCE AT LEAST A COUPLE
ACTIVE DAYS IN THIS THREE DAY PERIOD. HAVE HIT THE WEEKEND WITH
CHANCE POPS IN A BIG PORTION OF THE AREA EAST OF THE DIVIDE
INCLUDING MORE OF THE WHOLE NORTH ON SUNDAY. EVEN FRIDAY MAY HAVE
TO BE HIT WITH HIGHER POPS ON THE NEXT SHIFT. DRIER SW FLOW MAY
DEVELOP EARLY NEXT WEEK IN ADVANCE OF A LARGE PACNW TROUGH.
DETAILS STILL IN QUESTION AS NEARBY JET DYNAMICS AND FRONTAL
BOUNDARY COULD PRODUCE STRONG TO SEVERE STORMS IN OUR WEST OR NW
WITH JUST A SLIGHT SHIFT IN THE CURRENT MODEL FORECAST. THE GFS
SHOWS A MUCH STRONGER TROUGH IN THE PACNW THAN THE EURO PLUS THE
EURO KICKS THE FIRST LOW OUT TUESDAY ALREADY. LATER SHIFTS CAN
EXAMINE FUTURE TRENDS AND ADJUST THE CURRENT FORECAST AS
NECESSARY. TEMPERATURES WILL LIKELY BE AT OR BELOW NORMAL EAST OF
THE DIVIDE AS SERIES OF FRONTAL BOUNDARIES AND NW FLOW PRODUCE H7
TEMPS AT OR BELOW 10C OVER THE WEEKEND PER CURRENT GUIDANCE. TEMPS
WARM CONSIDERABLY EARLY NEXT WEEK IN SW FLOW AS H7 TEMPS SOAR IN
THE 12-15C RANGE.

&&

.AVIATION...
VFR AND LIGHT WINDS WILL BE COMMON THROUGH TONIGHT. A DISTURBANCE
ALOFT WILL COMBINE WITH A SURFACE BOUNDARY ACROSS WYOMING ON
WEDNESDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
OVER WESTERN WYOMING BY AFTERNOON...THEN MOVE INTO NORTHERN AND
EASTERN WYOMING BY LATE AFTERNOON. WIND SPEEDS NEAR THE STORMS WILL
BE HIGH WITH SOME SURFACE WINDS GUSTING TO NEAR 50 MPH. BRIEF
MVFR/IFR CONDITIONS ARE ONLY EXPECTED NEAR CONVECTION DUE TO THE
STRONG WINDS AND HEAVY RAIN.

WEDNESDAY SHOULD BE THE MOST ACTIVE WEATHER DAY THIS WEEK...AS HIGH
PRESSURE ALOFT BUILDS BACK OVER THE REGION WEDNESDAY NIGHT AND
THURSDAY.

&&

.FIRE WEATHER...
A SERIES OF UPPER LEVEL DISTURBANCES WILL KEEP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA FOR THE NEXT FEW
DAYS. SHOWER ACTIVITY WILL MOSTLY OCCUR DURING THE AFTERNOON AND
EVENING HOURS...THOUGH ISOLATED ACTIVITY WILL STILL BE FOUND OVER
THE OVERNIGHT AND MORNING HOURS. THUNDERSTORM ACTIVITY WILL CONTAIN
THREATS OF GUSTY WIND AND SMALL HAIL...ALONG WITH PERIODS OF HEAVY
RAIN. TEMPERATURES WILL COOL ON WEDNESDAY...WITH THESE SLIGHTLY
COOLER TEMPERATURES CONTINUING THROUGH FRIDAY. A DISTURBANCE WILL
INCREASE WIND WEDNESDAY AFTERNOON OVER THE FORECAST AREA AND HELP TO
ELEVATE DAYTIME HUMIDITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...KPL
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jun 30, 4:00 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUN 30 2009

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN OVER MUCH OF THE THIS AFTERNOON AND
EVENING.  THEY WILL BE MOST NUMEROUS OVER THE NORTHWEST.  THE MAIN
HAZARDS WILL BE LIGHTNING AND GUSTY WINDS TO 50 MPH...THOUGH SOME
HEAVY RAIN AND SMALL HAIL ARE POSSIBLE OVER THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DISTURBANCE WILL MOVE ACROSS SOUTHERN WYOMING WEDNESDAY BRINGING
WITH IT SOME THUNDERSTORMS.  A COLD FRONT WILL MOVE THROUGH BEHIND
THE DISTURBANCE BRINGING COOLER TEMPERATURES AND INCREASED
HUMIDITY.  THIS WILL RAISE THE POTENTIAL FOR HEAVY RAINFALL WITH
THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOONS AND EVENINGS.

AT LEAST ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY AS
MONSOONAL MOISTURE ROTATES NORTHEAST ACROSS THE AREA. LATER
FRIDAY INTO FRIDAY NIGHT...A COLD FRONT MAY DROP SOUTH AND SET THE
STAGE FOR SOME STRONGER THUNDERSTORM OVER THE WEEKEND EAST OF
THE CONTINENTAL DIVIDE. THUNDERSTORM COVERAGE WILL LIKELY DECREASE
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY WIND GUSTS IN EXCESS OF 40 MPH OR
HAIL WITH THUNDERSTORMS.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 30, 3:54 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
454 PM MDT TUE JUN 30 2009

WYZ012-013-302345-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
454 PM MDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY AND GRAND TETON
NATIONAL PARK UNTIL 545 PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABOUT 10 MILES WEST
OF COLTER BAY VILLAGE...SOUTHWEST THROUGH THE GRAND TARGHEE SKI AREA
TO ABOUT 10 MILES WEST OF JACKSON...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 45 MPH ARE POSSIBLE
WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE
WITH THESE STORMS.

RESIDENTS AND VISITORS IN TETON COUNTY AS WELL AS GRAND TETON
NATIONAL PARK...INCLUDING THE LOCATIONS OF GRAND TARGHEE SKI
AREA...FONDA POINT CAMPGROUND...MOUNT MORAN...TETON PASS...MOOSE
...MORAN BAY...GRAND TETON...JACKSON AND LEIGH LAKE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4371 11106 4409 11082 4413 11024 4362 11057
      4331 11069 4329 11105
TIME...MOT...LOC 2250Z 265DEG 16KT 4402 11074 4361 11100
          4337 11110

MURRELL
Special weather statement, Jun 30, 6:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
715 PM MDT TUE JUN 30 2009

WYZ002-003-005>007-010230-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-OWL CREEK AND BRIDGER MOUNTAINS-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
715 PM MDT TUE JUN 30 2009

THROUGH 830 PM...EXPECT AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS
TO CONTINUE MOVING EAST NORTHEAST ACROSS THE SOUTHERN ABSAROKA
MOUNTAINS INTO THE SOUTHERN BIG HORN BASIN...AS WELL AS THE OWL CREEK
MOUNTAINS.  EXPECT...OCCASIONAL LIGHTNING...BRIEF HEAVY RAINFALL AND
GUSTY WINDS NEAR 40 MPH WITH ANY THUNDERSTORMS.

WYZ014>016-025-026-010230-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-
715 PM MDT TUE JUN 30 2009

THROUGH 830 PM...EXPECT AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS
TO CONTINUE MOVING EAST ACROSS THE UPPER GREEN RIVER BASIN
INTO THE WIND RIVER MOUNTAINS. EXPECT...OCCASIONAL LIGHTNING...BRIEF
HEAVY RAINFALL AND GUSTY WINDS NEAR 40 MPH WITH ANY THUNDERSTORMS.

21

The radar

The Riverton/Lander radar (KRIW), 43 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 30, 6:45 PM MST
Where
Fremont County, 9.18 mi NW of Morton
Measured
53 kt (61 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
43.283, -108.912

Measured wind gusts of 57 to 61 mph lifted a 16x40 foot metal structure which was staked to the ground and tossed it 60 to 70 feet downwind.

Thunderstorm Wind, Fremont

When
June 30, 7:37 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

The Riverton Regional Airport ASOS recorded a thunderstorm wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175246, 170489.